|Shall I medicate?
Nov 19, 2001
I've been HIV-positive for an indeterminate period of time.
My initial test results which I received a few weeks ago were cd4 @ 434 and viral load @ 88,000.
Forgive my naivete, but in your opinion would that be considered '434 and decreasing' and '88,000 and increasing'? Do these numbers fluctuate randomly? Or will the cd4 count continue to decrease and the viral load continue to increase until that process is interrupted with medication?
I am uncertain regarding the treatment I should pursue, if any. I've had intermittent oral thrush/candida for the past 9 months. Diflucan resolves it, but once I finish the medicine the thrush returns.
I think it may be time to start medication.
Is it possible to be infected with more than one strain of HIV?
I see my doctor in two weeks to discuss treatment options.
Your input would be greatly appreciated.
Response from Dr. Cohen
This question was sent over to the treatment forum, since it doesn't sound like your main concern was about resistance.
When to start. This is an ongoing discussion we have in the field. However it is generally agreed that for those with symptoms, and recurrent thrush is considered a symptom related to HIV and its damage, then treatment is generally recommended. Can you postpone further? Yes, you could - you can continue to use the antifungal meds you mention. But you could start treatment for HIV itself - and thereby regrow the cells that can again protect you from thrush. In the past we noted that once someone developed thrush, the risk of other HIV related illnesses was higher- - so this again raises the level of concern we would have about you if you continued to monitor off treatment. Again, you could wait for a lower CD4 count... but on the way down, more things might go wrong.
As for strains of HIV - in general - most have a predominant strain. The occurrence of resistance in someone who has never started treatment varies - and in some studies has been high enough to lead to doing a resistance test. But this is the only concern for strains in general...
Hopefully by now you have met with your doctor - and, my guess is, picked a few meds to start on. Since the number of meds we have continues to expand, and with that, our confidence that we can do much good for those who need to start.
Hope that clarifies.
How strict on hours?
- Is Night Sweats A Symptom Of Acute HIV Infection?
- Groin Pain After Giving A Bj Worried I Have HIV
- Itchy Balls After Licking Genital Sign Of HIV AIDS
- Pain In Balls After Oral Sex Sign Of HIV AIDS
- Rectal Bleeding After Lap Dance Worried I Have HIV
- Swollen Lymph Nodes After Oral Sex Form Sex Worker What Are The Chances Of HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.